Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 224, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 19, 1996, 7:47 PM CDT for Saline County, Kansas. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 19, 1996, 7:47 PM CDT (00:47 UTC)
- Expired
- Aug 19, 1996, 8:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:52 PM CDT | Thunderstorm Wind 52 | Brookville, KS | |
| Aug 19, 7:57 PM CDT | Thunderstorm Wind 61 | Salina, KS | |
| Aug 19, 8:00 PM CDT | Thunderstorm Wind 54 | Salina, KS | |
| Aug 19, 8:13 PM CDT | Thunderstorm Wind 54 | Salina, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:57 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 19, 3:57 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT MON AUG 19 1996 PRECIPITATION CHANCES CONTINUE TO BE MAIN FORECAST PROBLEM THIS AFTERNOON. LATEST SURFACE ANALYSIS HAS SURFACE BOUNDARY FROM NWRN KANSAS THROUGH E CNTRL NEBRASKA WITH 88D CONTINUING TO SHOW SCATTERED -TSRA/-SHRA MOVING NEWD ALONG IT. UPPER FLOW IS RATHER WEAK AND PARALLEL TO BOUNDARY WITH MAIN DYNAMICS TO REMAIN WELL NORTH OF CWA SO BOUNDARY NOT FORECAST TO MAKE MUCH PROGRESS SOUTHWARD THRU 48 HRS. SOUTHERLY FLOW TO KEEP ABUNDANT LOW LEVEL MOISTURE PRESENT WITH CURRENT DEWPOINTS IN UPR 60S/LWR 70S OVER EASTERN HALF OF STATE. WEAK S/WS TO MOVE ACROSS FORECAST AREA THROUGH PERIOD WITH WEAK VERTICAL MOTION INDICATED AS WELL. MODELS DIFFERING SOMEWHAT ON STRENGTH AND LOCATION OF SYSTEMS WITH BEST ENERGY STAYING TO THE NORTH. WILL KEEP HIGHER POPS CENTRAL ZONES AND LOWER CHANCE REST OF FORECAST AREA. ANYTHING THAT DOES DEVELOP WILL BE SLOW TO MOVE. ~ WARM AND HUMID CONDS TO CONTINUE AND WILL KEEP TEMPERATURES SIMILAR TO GUID VALS IN THE U80/L90S. RSL 067/089 42 SLN 069/090 42 ICT 070/091 22 HUT 069/090 22 CNU 071/091 22 MRU
In the hours before
Special weather statement, Aug 19, 5:22 PM CDT, 2 hours 25 minutes before
KSZ032-033-047-048-049-050-192330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT MON AUG 19 1996 ...THUNDERSTORMS ARE MOVING ACROSS CENTRAL KANSAS... AT 520 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BARNARD TO GREAT BEND. THE HEAVIEST STORMS ARE LOCATED NEAR BARNARD. THE STORMS CONTINUE TO BACK BUILD TO THE SOUTHWEST AS THE MOVE NORTHEAST AT 15 MPH. REMEMBER A SEVERE THUNDERSTORM WATCH #969 IS IN EFFECT UNTIL 10 PM...WHICH MEANS SOME OF THESE STORM MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS. KIRKWOOD
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:27 PM CDT | Flash Flood Warning | ICT | Lincoln | 3 hr |
| Aug 19, 7:41 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Aug 19, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.